Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 115, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2008, 6:43 PM CDT for Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 12, 2008, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:43 PM CDT | TSTM WND GST 60 | 6 Nnw Sioux Falls, SD | SMALL BRANCHES OFF TREE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 122343 SVRFSD MNC133-SDC099-130015- /O.NEW.KFSD.SV.W.0115.080612T2343Z-080613T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 643 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA WEST CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 715 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF SIOUX FALLS...OR NEAR SIOUX FALLS...MOVING NORTHEAST AT 39 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHERMAN...GARRETSON AROUND 705 PM CDT... THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9659 4375 9640 4350 9676 4362 9694 TIME...MOT...LOC 2343Z 224DEG 34KT 4362 9672 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 122353 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT THU JUN 12 2008 MNC133-SDC099-130015- /O.CON.KFSD.SV.W.0115.000000T0000Z-080613T0015Z/ ROCK MN-MINNEHAHA SD- 652 PM CDT THU JUN 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EASTERN MINNEHAHA AND WEST CENTRAL ROCK COUNTIES... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF GARRETSON...OR 12 MILES NORTHEAST OF SIOUX FALLS...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SHERMAN AROUND 700 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING WIND NEAR 60 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9659 4375 9640 4350 9676 4362 9694 TIME...MOT...LOC 2352Z 224DEG 39KT 4374 9656 $$ MJF
000 WWUS53 KFSD 130009 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 708 PM CDT THU JUN 12 2008 MNC133-SDC099-130018- /O.EXP.KFSD.SV.W.0115.000000T0000Z-080613T0015Z/ ROCK MN-MINNEHAHA SD- 708 PM CDT THU JUN 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MINNEHAHA AND WEST CENTRAL ROCK COUNTIES WILL EXPIRE AT 715 PM CDT... THE STORM HAS WEAKENED AND IS EXITING THE WARNED AREA. THE STORM WILL BE MONITORED FOR REINTENSIFICATION AS IT MOVES INTO EASTERN MOODY AND PIPESTONE COUNTIES. LAT...LON 4384 9659 4375 9640 4350 9676 4362 9694 TIME...MOT...LOC 0008Z 224DEG 39KT 4386 9639 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:45 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 12, 3:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU JUN 12 2008 .DISCUSSION... SCT HI BASED INSTABILITY TSTMS ASSCD WITH WEAK TROF MOVG ACROSS NWRN HLF CWA LATE THIS AFTN AND MAINLY N OF I90 EARLY TNGT...WHERE BEST INSTABILITY EXISTS. AIR MASS PRETTY DRY...SO HARD TO GET MUCH MEASURABLE PRECIP...EXCPT IN ISOLD LOCATIONS WITH BEST CELLS...WHICH COULD BE LCLLY SVR. SSWLY FLOW AHEAD OF TROF FLWD BY INCRG WLY FLOW TO THE WEST...BUT DECOUPLING FOR AWHILE TNGT. BROAD UPPER LOW CENTERED OVER THE ND MT BORDER THIS EVENING WILL BE THE MAIN INFLUENCE ON THE WEATHER THE NEXT 48 HOURS. WRLY JET ON THE S SIDE OF THE UPPER LOW WILL ALLOW FOR SOME FAIRLY STRONG WINDS ON FRIDAY. AT WELL MIXED ATMOSPHERE WILL PUSH WINDS INTO THE 20 TO 30 MPH RANGE...AND SHOULD SEE SOME GUSTS OVER 40 MPH IN THE NORTH... ESPECIALLY IN THE EARLY AFTERNOON. SHOULD BE MARGINAL WIND ADVISORY IN THE NORTH TOMORROW. LOWERED DEW POINTS BELOW GUIDANCE FOR FRIDAY...SHOULD MIX DOWN DRY AIR FROM ALOFT. SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH TOMORROW AFTERNOON WITH THE PASSAGE OF ANOTHER VORT LOBE. A BIT OF A CHANGE IN THE WEATHER PATTERN...AT LEAST INTO MID NEXT WEEK. GENERALLY DRY NW FLOW THROUGH THIS TIME FRAME SO LIMITED CHANCES FOR PRECIPITATION...GIVING SOME AREA MUCH NEEDED TIME TO DRY OUT. THERE WILL BE A NUMBER OF S/WVS TO PASS ACROSS THE AREA BRINGING SMALL CHANCES FOR PRECIPITATION EVERY NOW AND THEN...BUT SFC HIGH IN PLACE OVER THE NRN PLAINS WILL KEEP DEEPER MOISTURE S OF THE FORCAST AREA. && .AVIATION... VFR BUT WITH WDLY SCT TSTMS MOVG ACROSS NWRN HLF CWA THIS AFTN...AND MAINLY NORTH OF I90 THRU EARLY TNGT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1031 AM CDT THU JUN 12 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1031 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED TO ISOLATED THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING...MAINLY NORTH OF INTERSTATE 90. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS DURING THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 90. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jun 12, 4:53 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD 3 ESE ORANGE CITY 42.98N 96.00W
06/11/2008 SIOUX IA TRAINED SPOTTER
MULTIPLE CIRCULATIONS NOTED...FUNNELS AT LEAST 2/3 TO
GROUND
0525 PM TORNADO S GEORGE 43.34N 96.00W
06/11/2008 LYON IA FIRE DEPT/RESCUE
0529 PM TORNADO 3 NW ASHTON 43.34N 95.83W
06/11/2008 OSCEOLA IA EMERGENCY MNGR
EF0 BRIEF TOUCHDOWN 6 MILES SOUTHWEST OF SIBLEY
0537 PM TORNADO 5 W PIERSON 42.54N 95.97W
06/11/2008 WOODBURY IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN
0546 PM TORNADO 7 NE WILMONT 43.84N 95.73W
06/11/2008 NOBLES MN TRAINED SPOTTER
BUILDING DAMAGE
0549 PM FUNNEL CLOUD 4 S SERGEANT BLUFF 42.34N 96.36W
06/11/2008 WOODBURY IA PUBLIC
0550 PM TORNADO 1 E PAULLINA 42.98N 95.67W
06/11/2008 OBRIEN IA TRAINED SPOTTER
TORNADO TOUCHDOWN
0552 PM TORNADO 5 W FULDA 43.87N 95.70W
06/11/2008 MURRAY MN TRAINED SPOTTER
ROOF DAMAGE
0600 PM TORNADO 3 N FULDA 43.91N 95.60W
06/11/2008 MURRAY MN TRAINED SPOTTER
DEBRIS IN FIELD
0600 PM HAIL 5 N LAWTON 42.55N 96.18W
06/11/2008 E1.75 INCH WOODBURY IA TRAINED SPOTTER
0605 PM TORNADO 2 N FULDA 43.90N 95.60W
06/11/2008 MURRAY MN TRAINED SPOTTER
*** 1 INJ *** MANUFACTURED HOUSE PUSHED OFF
FOUNDATION...TREE DAMAGE...OUTBUILDINGS DAMAGED
0611 PM HAIL PRIMGHAR 43.09N 95.63W
06/11/2008 E0.88 INCH OBRIEN IA BROADCAST MEDIA
0615 PM TORNADO 5 NW SUTHERLAND 43.02N 95.56W
06/11/2008 OBRIEN IA EMERGENCY MNGR
POWER LINES DOWN...WIDESPREAD DEBRIS...MACHINE SHED DOWN
0617 PM FUNNEL CLOUD 1 NW KINGSLEY 42.60N 95.98W
06/11/2008 PLYMOUTH IA TRAINED SPOTTER
LARGE CONE FUNNEL ABOUT 1/2 WAY TO THE GROUND
0630 PM TSTM WND GST 4 S WESTBROOK 43.98N 95.43W
06/11/2008 E80.00 MPH COTTONWOOD MN EMERGENCY MNGR
0643 PM TORNADO 4 N JEFFERS 44.12N 95.19W
06/11/2008 COTTONWOOD MN TRAINED SPOTTER
0650 PM FLASH FLOOD MERIDEN 42.79N 95.63W
06/11/2008 CHEROKEE IA TRAINED SPOTTER
3 INCHES OF RAIN...FLOODED PARK
0655 PM TORNADO 3 SW SPENCER 43.12N 95.19W
06/11/2008 CLAY IA TRAINED SPOTTER
EXTENSIVE DAMAGE TO FARM...POWER LINES DOWN
0657 PM TORNADO 5 N JEFFERS 44.13N 95.20W
06/11/2008 COTTONWOOD MN LAW ENFORCEMENT
DEBRIS CLOUD...TORNADO ON THE GROUND
0711 PM TORNADO 2 N DICKENS 43.16N 95.02W
06/11/2008 CLAY IA BROADCAST MEDIA
POLE BARN DOWN
0730 PM TSTM WND GST 3 E REMBRANDT 42.83N 95.11W
06/11/2008 E60.00 MPH BUENA VISTA IA TRAINED SPOTTER
55 TO 60 MPH WINDS WITH BRANCHES DOWN
0730 PM TSTM WND GST 3 E REMBRANDT 42.83N 95.11W
06/11/2008 E0.00 MPH BUENA VISTA IA TRAINED SPOTTER
55 TO 60 MPH WITH BRANCHES DOWN
0730 PM FLASH FLOOD STORM LAKE 42.65N 95.20W
06/11/2008 BUENA VISTA IA EMERGENCY MNGR
STREET FLOODING STARTED AT 730 PM AND IMPROVED AROUND 930
PM WITH SOME CARS STALLING IN THE WATER
0745 PM TORNADO 7 NNE JEFFERS 44.16N 95.16W
06/11/2008 COTTONWOOD MN EMERGENCY MNGR
TREE GROVE DAMAGED
0825 PM HAIL 3 SSE STORM LAKE 42.61N 95.19W
06/11/2008 E1.00 INCH BUENA VISTA IA TRAINED SPOTTER
0850 PM HAIL WSW SMITHLAND 42.23N 95.94W
06/11/2008 E0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
MJFLocal storm report, Jun 12, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM NON-TSTM WND GST CHAMBERLAIN 43.81N 99.32W
06/12/2008 M61 MPH BRULE SD OFFICIAL NWS OBS
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:02 PM CDT | Tornado Warning | FSD | Jackson | 28 min |
| Jun 11, 7:05 PM CDT | Tornado Warning | FSD | Cottonwood | 25 min |
| Jun 12, 9:39 AM CDT | River Flood Warning | FSD | Minnehaha | 3 days |
| Jun 12, 3:08 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 12, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.